MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID; SURGICAL INSTRUMENT FOR SPINE SURGERY

MEDACTA INTERNATIONAL SA MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID; SURGICAL INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.52.10.0406
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 07 jun 2019 lot 1850171: (b)(4) items manufactured and released on 23-apr-2018.No anomalies found related to the problem.To date, no other similar events have been reported on this lot.Visual inspection performed by r&d project manager: the tip of the screwdriver torx t20 of the ref.03.52.10.0406, lot 1850171 is broken.The type of breakage is compatible with a bending/torsion of the screwdriver, maneuver that has to be avoided.By the description of the event, it seems that the bone quality of the patient (hard bone) can bring to very high torque application despite of the using of the tap before the screw insertion.The signs on the shaft on the opposite side of the lines of fracture confirm the failure mechanism mentioned above.The root cause of the breakage is probably the application of too high torque.
 
Event or Problem Description
Tlif surgery was performed at l4-s1.When the surgeon inserted the pedicle screw at right side of l5, he felt abnormal feelings.He discovered that the tip of the screwdriver was broken.The broken pieces of the screw driver remained in the pedicle screw tulip.The surgery was finished without retrieving broken pieces.Due to this event the surgery was prolonged about 20 minutes.The patient bone was very hard, so the taps were used before inserting the pedicle screw.Mis technique.

Brand Name
MIS PEDICLE SCREW MUST PEDICLE SCREWDRIVER - MIS HYBRID
Common Device Name
SURGICAL INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key8699970
Report Number3005180920-2019-00464
Device Sequence Number19400128
Product Code LXH
UDI-Device Identifier07630971202542
UDI-Public07630971202542
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.52.10.0406
Device Lot Number1850171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2019
Initial Report FDA Received Date06/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight71